Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Goodland, KS

June 25, 2000Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2000, 4:24 PM CDT for Graham County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2000, 4:24 PM CDT (21:24 UTC)
Expired
Jun 25, 2000, 5:30 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:30 PM CDTHail 1Hill City, KS
Jun 25, 4:52 PM CDTHail 1Hill City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 252124
SVRGLD
KSC065-252230-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM CDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 530 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HILL CITY...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHWESTERN KANSAS.

$$

COLEMAN

LAT...LON 3944 10005 3931 9989 3949 9963 3955 9971

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:47 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 25, 2:47 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT SUN JUN 25 2000

OBVIOUS CHALLENGE WITH THIS PACKAGE IS THE SEVERE WEATHER POTENTIAL
IN THE FIRST PERIOD. COLD FRONT/DRY LINE IS NOW ACROSS THE COUNTY
WARNING AREA AND IS ACTING A FOCUSING MECHASNISM FOR CONVECTION.
CAPES ARE IN EXCESS OF 5000 J/KG OVER THE FAR EASTERN ZONES. SHEARS
ARE SOMEWHAT MARGINAL FOR TORNADIC CELLS...BUT WITH HIGH CAPES AND
LOW LEVEL BOUNDARIES PRESENT...CANNOT RULE THEM OUT. SO...WILL
MENTION SEVERE STORMS THROUGH THE EVENING...ESPECIALLY OVER THE
EASTERN ZONES. FLASH FLOOD GUIDANCE IS RATHER LOW FOR NORTON AND
GRAHAM COUNTIES...SO WILL ISSUE A FLASH FLOOD WATCH FOR THOSE
COUNTIES. THUNDERSTORM CELLS ARE MOVING SLOWLY...AND AIR MASS
REMAINS VERY MOIST OVER THOSE COUNTIES. WSR-88D PRECIPITATION
ESTIMATES ALREADY INDICATE ONE INCH OF RAIN HAS FALLEN WITHIN ONE
HOUR.

THE AIR MASS COOLS AND DRIES MONDAY. ETA/AVN SUGGESTS A WEAK
SHORTWAVE WILL MOVE ACROSS THE AREA MONDAY NIGHT/TUESDAY. MODELS
ALSO INDICATE MOSITURE WILL RETURN TO THE AREA...THOUGH MOST IT WILL
BE IN THE MID/UPPER LEVELS. WILL KEEP TUESDAY DRY EXCEPT TO MENTION
SOME AFTERNOON THUNDERSTORMS OVER THE COLROADO COUNTIES.

IN THE EXTENDED PORTION OF THE FORECAST...MRF AND UKMET ARE
INDICATING A TRANSITION FROM A NORTHWEST FLOW REGIME ON DAY 3 AND 4
TO A RIDGE BUILDING ACROSS CENTRAL US BY DAY 5. SHORT WAVE TROUGH
MOVES ACROSS REGION ON WEDNESDAY AND A MUCH WEAKER WAVE ON THURSDAY.
SURFACE HIGH PRESSURE WILL SHIFT FROM THE NORTHERN PLAINS ON
WEDNESDAY INTO THE MISSOURI VALLEY BY THURSDAY.  THIS WILL ALLOW
MOISTURE TO RETURN TO ALL OF THE FORECAST AREA FOR WEDNESDAY AND
THURSDAY. THIS IN COMBINATION WITH WAVES IN NORTHWEST FLOW WILL
PRODUCE A HIGH ENOUGH CHANCE FOR A MENTION OF THUNDER ON THOSE
DAYS.  TEMPERATURES WILL ALSO BE SLIGHTLY BELOW SEASONAL NORMALS
BOTH OF THESE DAYS...ALTHOUGH WARMER THAN GUIDANCE IS SUGGESTING.
WITH RIDGE BUILDING IN ON FRIDAY WILL KEEP AREA DRY AND WARM
TEMPERATURES BACK ABOVE NORMAL.

.GLD...FLASH FLOOD WATCH THIS EVENING OVER NORTON AND GRAHAM
       COUNTIES.

MENTZER/JOHNSON

In the hours before

Special weather statement, Jun 25, 11:03 AM CDT, 5 hours 21 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MDT SUN JUN 25 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

A TROUGH OF LOW PRESSURE CONTINUE TO THE LEE OF THE ROCKIES THIS
MORNING...WITH A COLD FRONT APPROACHING FROM SOUTHEAST WYOMING AND
THE PANHANDLE OF NEBRASKA. AMPLE MOISTURE CONTINUES TO BE PRESENT
AHEAD OF THIS COLD FRONT. WITH AN UPPER LEVEL DISTURBANCE
APPROACHING THE REGION AS THE COLD FRONT MOVES THROUGH...WIDESPREAD
THUNDERSTORM ACTIVITY WILL BE PRESENT THIS AFTERNOON INTO THIS
EVENING. WITH THE HIGH LEVEL OF INSTABILITY AHEAD OF THIS SYSTEM...
SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE.

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THESE
STORMS WILL BEGIN IN NORTHEAST COLORADO...AND MOVE SOUTHEAST ACROSS
THE TRI-STATE REGION. THE PRIMARY THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. BUT WITH UPPER LEVEL WINDS
INCREASING BEHIND THIS FRONT...A TORNADO IS ALSO POSSIBLE.

SVEN
Special weather statement, Jun 25, 11:39 AM CDT, 4 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SUN JUN 25 2000

...THE SEVERE WEATHER POTENTIAL IS INCREASING ACROSS NORTHWEST
KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO...

A COLD FRONT...WHICH CURRENTLY EXTENDS FROM CENTRAL NEBRASKA TO
NORTHEAST COLORADO...WILL CONTINUE TO MOVE SOUTH LATE THIS MORNING
AND EARLY THIS AFTERNOON. THE FRONT WILL EXTEND FROM MCCOOK NEBRASKA
TO FLAGLER COLORADO AROUND 2 PM MDT (3 PM CDT).

THE AIR MASS IS ALSO BECOMING INCREASINGLY UNSTABLE...SO
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.  SOME STORMS WILL BECOME
SEVERE. ALTHOUGH THE ENTIRE TRI-STATE AREA HAS A CHANCE FOR SEVERE
WEATHER THROUGH THIS EVENING...THE GREATEST POTENTIAL WILL BE EAST OF
A TRENTON NEBRASKA TO LEOTI KANSAS LINE.

HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL ALL BE POSSIBLE THIS
AFTERNOON. THE AIR MASS ALSO SUPPORTS THE POTENTIAL FOR TORNADOS
TO DEVELOP. BE SURE TO LISTEN FOR THE LATEST UPDATES ON THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

MENTZER
Special weather statement, Jun 25, 1:36 PM CDT, 2 hours 48 minutes before
NEZ081-252030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1236 PM MDT SUN JUN 25 2000

...A TORNADO WATCH IS IN EFFECT FOR RED WILLOW COUNTY IN NEBRASKA
UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR RED
WILLOW COUNTY IN NEBRASKA UNTIL 8 PM CDT. A TORNADO WATCH MEANS
CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS TO
DEVELOP. NOW IS THE TIME TO REVIEW TORNADO SAFETY RzULES. KEEP TRACK
OF LATER WEATHER UPDATES TO THIS POTENTIALLY DANGEROUS SITUATION.

MENTZER
Special weather statement, Jun 25, 3:22 PM CDT, 1 hour 2 minutes before
KSZ002>004-014>016-027>029-041-042-NEZ081-252215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SUN JUN 25 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHWEST
KANSAS UNTIL 10 PM CDT...
...A TORNADO WATCH REMAINS IN EFFECT FOR RED WILLOW COUNTY IN
NEBRASKA UNTIL 9 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR MUCH OF NORTHWEST KANSAS UNTIL 10 PM CDT. THE
FOLLOWING COUNTIES ARE INCLUDED IN THIS WATCH...

RAWLINS     DECATUR     NORTON     THOMAS     SHERIDAN
GRAHAM      WALLACE     LOGAN      GOVE       GREELEY
WICHITA

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONDS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. KEEP TUNED FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION.

MENTZER
Local storm report, Jun 25, 4:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT SUN JUN 25 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    7 SW NORTON               KS   60 MPH TSTM GUST
06/25/00   NORTON                         REPORTED BY PUBLIC.

0230 PM    4 W NORTON                KS   1 INCH HAIL
06/25/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    4 W NORTON                KS   60 MPH TSTM GUST
06/25/00   NORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0240 PM    12 S TRIBUNE              KS   TORNADO
06/25/00   GREELEY                        REPORTED BY STORM
                                          SPOTTER.

0254 PM    14 SE TRIBUNE             KS   60 MPH TSTM GUST
06/25/00   GREELEY                        REPORTED BY PUBLIC.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:59 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Jun 24, 8:18 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas57 min
Jun 24, 10:58 PM CDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 24, 11:25 PM CDTSevere Thunderstorm WarningGLDRawlins65 min
Jun 25, 3:03 PM CDTSevere Thunderstorm WarningGLDNorton57 min
Jun 25, 3:44 PM CDTTornado WarningGLDGreeley31 min
Jun 25, 4:14 PM CDTSevere Thunderstorm WarningGLDSheridan61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.